Patient Portal Refill Request

Frequently Asked Questions

This page is provided as a service to our patients and other frequent visitors. It includes the questions most frequently asked of Dr. Geiger by her patients in a clinical setting and via e-mail correspondence.

It is designed to provide general information on a variety of topics with the goal of enhancing the readers overall understanding of a particular subject. Obviously it can never replace the unique patient/physician relationship but exists purely to enhance it.

Change in the Effect of Medications

My depression improved dramatically when I started my antidepressant, but now it's not working?

If an antidepressant relieves depression initially but then seems to be less effective after several weeks of treatment, chance are the dose needs to be increased. Contact your doctor’s office.

General Side Effects of Medications

I’ve had a headache every day since starting my anti depressant. What should I do?

Try taking Tylenol or Ibuprofen. This will relieve mild to moderate headache while you adjust to your medication. Chances are the headaches will stop after several days. If the headaches don’t go away after two or three weeks or are severe (i.e. not relieved by over the counter pain relievers) you may need to switch medications.

Medications and Illness

I think I have the flu. I’ve had nausea and I’ve been throwing up. I haven’t taken my Effexor XR in two days. Should I keep taking it?

Yes! If at all possible, resume taking your dose of Effexor XR. You may indeed have the flu, but missing even one dose of Effexor XR can cause nausea, vomiting, aches and headaches. Some people get shock like sensations in their head or feel suddenly extremely depressed. Resuming the Effexor XR may alleviate your flu symptoms.

Side Effects of Specific Medications

Can any antidepressant cause me to feel shaky and jittery?

Yes. Almost all of them can cause a jittery feeling in select people. (See Prozac for further details.)

Ever since starting Celexa three weeks ago I’ve had persistent heartburn. What should I do?

You may experience a mild heartburn for a few days when you first begin your Celexa. If so, try taking your Celexa with food. If your heartburn continues beyond a few days or it is more than mild and doesn't seem to be going away, stop taking it and contact your doctor’s office to ask about taking a different antidepressant, which may not cause the heartburn.

I just started taking Prozac two days ago. Today I’m feeling shaky and my heart is racing. Could these be side effects?

Yes. Prozac is well known to have an energizing effect, which may be experienced as a jittery feeling when you first start it or when you increase the dose. The shakes are usually mild and will disappear in a few days. If your symptoms are more severe you may need to stop the Porzac and try a different antidepressant.

I took my first dose of Remeron last night and I was so groggy today that I barely made it to work. Should I take another dose tonight or stop it?

Probably yes. Though Remeron causes some initial grogginess, it diminishes rapidly over the first few days. You may want to consider starting the Remeron before a weekend or at a time when you don’t have to work for two to three days to give your system time to adapt. If you are still very sleepy four or five days after staring it, you may need to change the dose. Contact your doctor’s office.